The MMR vaccine has long been suspected of provoking autism, especially by parents who report that their seemingly normal child regressed after receiving the vaccine. Could it be, however, that it is not the vaccine, or at least not solely it, but acetaminophen, given for any subsequent fever or pain?
Autism six times more likely after use of Acetaminophen after MMR
In Schultze’s study, children ages 1-5 years with autism were eight times more likely to have gotten sick after the MMR vaccine, and were six times more likely to have taken acetaminophen after the vaccine.
In the 80s, the use of aspirin in children was replaced by acetaminophen after aspirin was implicated in causing Reye’s syndrome (rash, vomiting, liver and potentially brain damage). It has since been shown that aspirin does not cause Reye’s syndrome.
Synchronicity of Acetaminophen and the Autism Epidemic
The most compelling evidence linking acetaminophen use and autism is their rapid synchronous rise in recent decades. Of course, the reader should keep in mind that the number of vaccines as well as the use of other medications in children, such as antibiotics, have also dramatically increased since then. The incidence of autism has risen 10-fold since the early 1980. Until 1980, apparently 50-60 % of autistic children were abnormal from birth and 40-50% regressed into autism at approximately 18 months.
All this began to change around 1980, with the onset at 18 months skyrocketing to ten times that of 1980 by the year 2002 (Pangborn, Autism Research Institute, 2002), based on thousands of cases collected the the ARI since the 1960s.
In 1977 the Food and Drug Administration warned that acetaminophen could damage the liver. California children born in 1977 were less likely to be diagnosed with autism than children born in previous years.
Children’s Tylenol Recall May 2010
In May of 2010 Tylenol and around 40 varieties of over-the-counter cold medicines for children by Johnson and Johnson were recalled in the U.S. and 11 other countries. The Food and Drug Administration found out that the ingredients used were contaminated with bacteria.
The report that the FDA issued said that inspectors found thick dust, grime and contaminated ingredients at the J&J plant that produces children’s Tylenol and dozens of other products recalled last week. Then, some of the products may contain a higher concentration of active ingredients than is specified on the label.
It will be interesting to see if autism rates drop again in association with that recall, once the data has been released.
Infant’s Tylenol 3x more concentrated than Children’s Tylenol
Infant’s Tylenol is three times more concentrated than children’s Tylenol, plus many children’s cold remedies containing acetaminophen. Acetaminophen overdose in young children is not uncommon. The liver detoxifies acetaminophen through sulfation as well as neutralization with glutathione. Acetaminophen depletes the liver’s supplies of sulfate and glutathione, leaving it less able to detoxify and excrete any number of harmful substances.
Clinical signs of liver disease – including fever and abdominal pain – are often treated with acetaminophen even though the American Academy of Pediatrics has warned against this. Many cases of severe liver poisoning in children have been attributed to cumulative toxicity from repeated doses of acetaminophen rather than from a single, massive overdose
Abnormal Sulfate Metabolism in Children with Autism
Studies show that sulfate metabolism in children autism is commonly impaired which may explain why many autistic children are aggravated by foods high phenolic amines (e.g. dopamine and serotonin) which depend on sulfate for excretion. These foods include wheat, corn, sugar, apples, bananas, chocolate, cheese and other dairy products.
The liver requires the amino acid cysteine to create sulfates. Numerous studies have shown low levels of cysteine in children with autism.
Acetaminophen use in Mothers of Autistic Children
Mothers of autistic children commonly suffer more bacterial and viral infections and fevers during pregnancy, for which they commonly take acetaminophen. It is possible that this may cause their babies to be born cysteine deficient.
As they are already compromised, other environmental factors may affect them more, again, setting the stage for autism.
What can Parents do?
Autistic children lack the capacity to properly metabolize and excrete toxins of all kinds. One of the most effective countermeasures may be to increase their sulfur intake, for example via magnesium sulfate (Epsom salts) in bath water and/or small doses in juice. Other good sources of natural sulfur are cabbage, onions, garlic, whey protein, a high protein diet and MSM supplements.
What about treating Fevers?
Parents can learn to treat their children’s fevers with natural methods. First of all, a fever is a normal and appropriate response of the organism to infection and therefor a positive event. That being said, a fever can indicate a serious infection and should always be taken seriously and of course, a fever of 104 degrees Fahrenheit or more can be dangerous and should be controlled.
Cold wet towels applied to the calves are a time-tested home measure. There are a number of homeopathic remedies available to treat fevers in infants and children safely and effectively. They include Aconite, Belladonna and Ferrum phos.
I give seminars for parents on how to treat colds, flus and other common ailments in children. You can learn how to use natural remedies safely and effectively. I’m here to help you take your family’s health into your own hands. You can avoid dangerous and unnecessary drugs which may harm your children.
Additionally, using the principles of CEASE Therapy, the homeopathic use of acetaminophen may help to rebalance the child’s liver function and nervous system.
1) Schultz, ST, Klonoff-Cohen HD, Wingard DL, et al. Acetaminophen use, measles-mumps-rubella vaccination, and autistic disorder: the results of a parent survey. Autism 2008;12:293-304
Dr. Anke Zimmermann, ND, FCAH is a naturopathic doctor with a special interest in developmental and behavioural disorders, vaccine injuries, homeopathy and CEASE Therapy.
Dr. Anke Zimmermann, ND, FCAH, Naturopathic Pediatrics
209-1061 Fort Street, Victoria, BC, V8V 5A1
Tuesday, Wednesday and Friday from 10-6 and alternating Saturdays from 10-4